Terminal agitation | allnurses

Terminal agitation

  1. 0 Been a Hospice nurse for a while. Had a patient die last week. She had vocalizations at end of each respiration, which were originally responsive to increased O2 and oral morphine. The vocalizations came back the next day, they were not responsive to lorazepam and morphine (patient was on huge doses of fentanyl and MSO4 anyway for rectal Ca with a stent in bowel.
    Next day we tried ABHR suppository. No good there either.
    Third day went out with oral phenobarbital- we are on the frontier, literally here- no other formulation available and she died right after I gave it to her.
    Do any of you have guidelines to help know when to jump to barbiturates? I am so sad for this little gal and her family.
  2. Visit  river19 profile page

    About river19

    Joined Nov '10; Posts: 4; Likes: 1.

    4 Comments so far...

  3. Visit  evolvingrn profile page
    0
    We treat terminal restlessness we also use haldol. We have a protocol for the most common symptoms at the end of life its really helpful when choosing the next thing to try when something like Loraz doesn't work. Im kind of surprised they jumped to phenobarbital before trying haldol.
  4. Visit  DelanaRN profile page
    0
    My last patient with Terminal Agitation and vocalizations responded very well to Haldol.
  5. Visit  river19 profile page
    0
    The ABHR suppository has haldol in it. It had no effect, even at doubled dose.
  6. Visit  tewdles profile page
    0
    Did you discuss this in the IDT following death? That is part of the reason a brief case review occurs with the bereavement report...so that some of the clinical successes and failures can be identified, etc.

    Just a thought...


Visit Our Sponsors
Top
close
close